Alert archive / Hawaii / Flash Flood Warnings in 2006
Flash Flood Warning 96, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 23, 2006, 11:04 PM HST for Kalawao County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 23, 2006, 11:04 PM HST (09:04 UTC)
- Expired
- Mar 24, 2006, 2:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kalawao County, HI
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 9.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 524 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGHW50 PHFO 240905 FFWHFO HIC009-241200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 1104 PM HST THU MAR 23 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF MAUI IN MAUI COUNTY * UNTIL 200 AM HST * AT 1054 PM HST...RADAR SHOWED HEAVY RAIN NEAR LAHAINA...OR ABOUT 18 MILES WEST OF KAHULUI...MOVING EAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HONOKOWAI. MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS PRONE TO FLOODING. BE ESPECIALLY CAUTIOUS SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND... DON/T DROWN. REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2088 15673 2077 15662 2100 15649 2106 15667 $$
1 follow-up statement
000 WGHW70 PHFO 241055 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1251 AM HST FRI MAR 24 2006 HIC009-241200- ISLAND OF MAUI IN MAUI COUNTY- 1251 AM HST FRI MAR 24 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF MAUI IN MAUI COUNTY UNTIL 200 AM HST... ...A FLASH FLOOD WATCH CONTINUES FOR ALL HAWAIIAN ISLANDS EXCEPT THE BIG ISLAND OF HAWAII... AT 1247 AM HST...RADAR SHOWED THAT RAINFALL HAD TEMPORARILY ABATED OVER WEST MAUI BUT MORE HEAVY SHOWERS WERE MOVING TOWARDS THE AREA FROM THE SOUTHEAST. BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH FLOODING IN THE DARK. AVOID TRAVEL. MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T DROWN. ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA SOURCES FOR THE LATEST SEVERE WEATHER INFORMATION. REPORT FLOODING TO THE POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE NATIONAL WEATHER SERVICE. THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 200 AM HST IF FLASH FLOODING CONDITIONS PERSIST. LAT...LON 2088 15673 2077 15662 2100 15649 2106 15667 $$ DONALDSON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 23, 8:30 PM HST, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 23, 8:30 PM HST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST THU MAR 23 2006 .SYNOPSIS... A DEEP TROUGH WEST OF KAUAI WILL MAINTAIN KONA WEATHER OVER THE ISLANDS THROUGH AT LEAST EARLY NEXT WEEK. THE TROUGH WILL KEEP TROPICAL MOISTURE STREAMING OVER THE ISLANDS. IMPULSES MOVING OVER THE ISLANDS FROM THE SOUTHWEST WILL KEEP THE ATMOSPHERE UNSTABLE ENOUGH FOR HEAVY RAIN AND THUNDERSTORMS TO CONTINUE. && .DISCUSSION... SATELLITE IMAGERY AND UPPER AIR ANALYSES SHOW A DEEP NORTH NORTHEAST TO SOUTH SOUTHWEST TROUGH NEARLY STATIONARY WEST OF KAUAI. A SERIES OF IMPULSES KEEP DROPPING INTO THE TROUGH FROM THE NORTHWEST... SWINGING AROUND THE TROUGH AXIS AND MOVING NORTHEASTWARD JUST WEST OF THE MAIN HAWAIIAN ISLANDS. LATEST SATELLITE IMAGERY SHOWS AN AREA OF LAYERED CLOUDS WITH EMBEDDED HEAVY SHOWERS AND THUNDERSTORMS OVER THE ISLANDS FROM OAHU TO MAUI. OVER THE PAST 6 HOUR...THIS AREA HAS BEEN MOVING TOWARDS THE EAST NORTHEAST AROUND 20 MPH AND INTENSIFIED. THIS INTENSIFICATION IS PROBABLY DUE TO A STRONG IMPULSE MOVING BY ABOUT 250 MILES NORTHWEST OF KAUAI. WEATHER OVER THE ISLANDS WILL REMAIN RATHER ACTIVE OVERNIGHT BUT MAY QUIET DOWN A BIT EARLY FRIDAY MORNING AS THE IMPULSE MOVES OFF TO THE NORTHEAST. WEATHER OVER THE MAIN HAWAIIAN ISLANDS WILL REMAIN UNSETTLED AS LONG AS THE TROUGH REMAINS NORTHWEST OF KAUAI. THE COMPUTER MODELS ARE CONSISTENT IN IN KEEPING THE TROUGH THERE THROUGH NEXT MONDAY. AFTER THAT...THE MODELS DIVERGE SIGNIFICANTLY. UNTIL THE MODELS BECOME MORE CONSISTENT WE WILL LOOK FOR THE TROUGH TO REMAIN IN PLACE FOR THE NEXT SEVEN DAYS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND KAHOOLAWE. WIND ADVISORY BIG ISLAND SUMMITS THROUGH EARLY SATURDAY. && DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 6:42 PM HST | Special Marine Warning | HFO | 104 min | |
| Mar 23, 9:30 PM HST | Tornado Warning | HFO | Kalawao | 30 min |
| Mar 24, 12:20 AM HST | Special Marine Warning | HFO | 41 min | |
| Mar 24, 12:52 AM HST | Special Marine Warning | HFO | 87 min | |
| Mar 24, 1:51 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 24, 2:47 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 24, 4:44 AM HST | Special Marine Warning | HFO | 40 min | |
| Mar 24, 7:12 AM HST | Marine Weather Statement | HFO | 108 min | |
| Mar 24, 8:15 AM HST | Special Marine Warning | HFO | 60 min | |
| Mar 24, 9:02 AM HST | Special Marine Warning | HFO | 38 min | |
| Mar 24, 9:15 AM HST | Severe Thunderstorm Warning | HFO | Hawaii | 45 min |
| Mar 24, 12:36 PM HST | Special Marine Warning | HFO | 114 min |
Nearby
Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.